Alert archive / Kansas / Frost Advisories in 2020

Frost Advisory 3, NWS Wichita, KS

October 15, 202018 counties in Kansas

NWS Wichita, KS issued this frost advisory at Oct 15, 2020, 3:48 AM CDT for 18 counties in Kansas. It took effect at Oct 16, 2020, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2020, 3:48 AM CDT (08:48 UTC)
In effect from
Oct 16, 2020, 3:00 AM CDT
Expired
Oct 16, 2020, 9:00 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Barton County, KS, Chase County, KS, Chautauqua County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 70 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2656 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS73 KICT 150848
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
348 AM CDT Thu Oct 15 2020

KSZ070>072-094>096-098>100-152300-
/O.NEW.KICT.FR.Y.0003.201016T0800Z-201016T1400Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
348 AM CDT Thu Oct 15 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...From 3 AM to 9 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Lawson
3 follow-up statements
084 
WWUS73 KICT 152012
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
312 PM CDT Thu Oct 15 2020

KSZ032-033-047>053-161015-
/O.EXA.KICT.FR.Y.0003.201016T0800Z-201016T1400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
and Strong City
312 PM CDT Thu Oct 15 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, 
  McPherson, Marion and Chase Counties.

* WHEN...From 3 AM to 9 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KSZ070>072-094>096-098>100-161015-
/O.CON.KICT.FR.Y.0003.201016T0800Z-201016T1400Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
312 PM CDT Thu Oct 15 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...From 3 AM to 9 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Metzger
981 
WWUS73 KICT 160945
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
445 AM CDT Fri Oct 16 2020

KSZ032-033-047>051-161045-
/O.CAN.KICT.FR.Y.0003.000000T0000Z-201016T1400Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
and McPherson
445 AM CDT Fri Oct 16 2020

...FROST ADVISORY IS CANCELLED...

Clouds have overspread the area and temperatures have been on the
increase, so frost is no longer anticipated.

$$

KSZ052-053-070>072-094>096-098>100-161400-
/O.CON.KICT.FR.Y.0003.000000T0000Z-201016T1400Z/
Marion-Chase-Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-
Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Eureka, Madison, Yates Center, 
Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
445 AM CDT Fri Oct 16 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures in the mid 30s and near calm winds may
  result in patchy frost, most likely in areas that remain cloud 
  free through daybreak in southeast Kansas

* WHERE...Part of the Flint Hills and southeast Kansas.

* WHEN...From 3 AM to 9 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
263 
WWUS73 KICT 161352
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
852 AM CDT Fri Oct 16 2020

KSZ052-053-070>072-094>096-098>100-161500-
/O.EXP.KICT.FR.Y.0003.000000T0000Z-201016T1400Z/
Marion-Chase-Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-
Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Eureka, Madison, Yates Center, 
Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
852 AM CDT Fri Oct 16 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have risen above the freezing mark and will continue
to do so through the morning.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 15, 3:19 AM CDT, 29 minutes earlier.

Area forecast discussion, Oct 15, 3:19 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
319 AM CDT Thu Oct 15 2020

.SHORT TERM...(Today through Sunday)
Issued at 319 AM CDT Thu Oct 15 2020

Broad upper trough extends across the Northern Plains with the
main vort lobe stretching from the western Great Lakes into the
central High Plains. Cold front pushed through the forecast area
early Wed evening and is now situated from southeast MO into
southern OK.

For the first time in a while, below normal highs are expected
area wide today with highs topping out in the 60s. With dry low
levels and fairly light winds, overnight temps will quickly drop
off after sunset. Pockets of frost will be possible across much of
the area, but confidence is low on how widespread it will be due
to uncertainty with cloud cover. So for now will just run with a
frost advisory for southeast KS where confidence in minimal cloud
cover is higher. However, wouldn't be surprised if this is
expanded on the day shift if models indicate clouds moving out
faster over central KS.

Below normal temps will continue into Fri but return flow will
quickly increase Sat ahead of an approaching shortwave, which
will bring a brief return to above normal temps. Warmer temps Sat
will come at a cost as southwest winds will be strong, with gusts
approaching 40 mph possible. GFS and ECMWF have come into better
agreement with the front Sat night, with the ECMWF coming around
to the GFS. So confidence is high that cold front will surge
through Sat night and clear southern KS early Sun morning.
Southeast KS may see a few showers or storms Sun into Sun night
but widespread rainfall is not expected.

.LONG TERM...(Monday through Wednesday)
Issued at 319 AM CDT Thu Oct 15 2020

Below normal temps are expected to start the work week as strong
west/northwest flow remains from the Northern Rockies into the
Upper Mississippi Valley. ECMWF is more aggressive than the GFS
in generating precip along a warm front over southeast KS Mon into
Mon night. However, both models do agree on bringing another cold
front through Tue into Tue night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1139 PM CDT Wed Oct 14 2020

VFR conditions expected throughout the TAF period. A cold front
pushed through the region earlier this evening. Winds in the post
frontal airmass will remain gusty across south central and
southeast KS for the next few hours. Expect winds to remain out of
the north up until the end of the TAF period, when they will
become rather light and variable.

&&

.FIRE WEATHER...
Issued at 319 AM CDT Thu Oct 15 2020

Gusty southwest winds will elevate the grassland fire danger into
the very high category Sat afternoon.

Ahead of an approaching wave, southwest winds are expected to
increase Sat. We are looking at sustained speeds in the 20 to 30
mph range with gusts to 35 to 40 mph for much of south central
and southeast KS. For Sat afternoon we are looking at RH values in
the 30% to 35% range. Southeast KS will have the best chance to
see the very high grassland fire danger.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  38  65  50 /   0   0   0   0
Hutchinson      61  36  64  49 /   0   0   0   0
Newton          61  36  64  49 /   0   0   0   0
ElDorado        61  36  64  49 /   0   0   0   0
Winfield-KWLD   64  37  65  49 /   0   0   0   0
Russell         59  34  64  49 /   0   0   0   0
Great Bend      59  34  64  48 /   0   0   0   0
Salina          61  35  63  50 /   0   0   0   0
McPherson       61  35  63  49 /   0   0   0   0
Coffeyville     64  35  66  47 /   0   0   0   0
Chanute         62  35  64  47 /   0   0   0   0
Iola            62  34  64  47 /   0   0   0   0
Parsons-KPPF    64  35  65  47 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM to 9 AM CDT Friday for KSZ070>072-
094>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KMB
FIRE WEATHER...RBL
Hazardous weather outlook, Oct 14, 3:45 PM CDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
345 PM CDT Wed Oct 14 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
345 PM CDT Wed Oct 14 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong north winds will affect area generally along and west of
I-135 this evening. Wind speeds will be in the 25 to 35 mph range
with gusts around 40 mph. Some areas of blowing dust will also be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Areas of frost will be possible early Thursday night and Friday
morning and then again Monday and Tuesday morning across mainly
central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Frost Advisories in Kansas, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.